Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2018, 10:59 PM CDT for Knox County, Stark County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 10:59 PM CDT (03:59 UTC)
- Expired
- May 12, 2018, 11:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Knox County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
055
WUUS53 KILX 130359
SVRILX
ILC095-175-130430-
/O.NEW.KILX.SV.W.0016.180513T0359Z-180513T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1059 PM CDT SAT MAY 12 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Stark County in north central Illinois...
Northeastern Knox County in west central Illinois...
* Until 1130 PM CDT
* At 1058 PM CDT, a severe thunderstorm was located over Galva, or 8
miles southwest of Kewanee, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Toulon, Elmira and La Fayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4104 8981 4111 9011 4115 9012 4115 8987
4123 8987 4123 8981
TIME...MOT...LOC 0358Z 272DEG 20KT 4115 9004
HAIL...1.00IN
WIND...<50MPH
$$
372 follow-up statements
304
WWUS53 KILX 130407
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1107 PM CDT SAT MAY 12 2018
ILC095-130417-
/O.CAN.KILX.SV.W.0016.000000T0000Z-180513T0430Z/
Knox-
1107 PM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4123 8981 4104 8981 4108 8998 4115 8998
4115 8987 4123 8986
TIME...MOT...LOC 0407Z 272DEG 20KT 4115 8997
$$
ILC175-130430-
/O.CON.KILX.SV.W.0016.000000T0000Z-180513T0430Z/
Stark-
1107 PM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN STARK COUNTY...
At 1107 PM CDT, a severe thunderstorm was located over La Fayette, or
near Kewanee, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Toulon, Elmira and La Fayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4123 8981 4104 8981 4108 8998 4115 8998
4115 8987 4123 8986
TIME...MOT...LOC 0407Z 272DEG 20KT 4115 8997
HAIL...1.00IN
WIND...<50MPH
$$
37409
WWUS53 KILX 130421
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1121 PM CDT SAT MAY 12 2018
ILC175-130431-
/O.EXP.KILX.SV.W.0016.000000T0000Z-180513T0430Z/
Stark-
1121 PM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STARK COUNTY WILL
EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4123 8981 4104 8981 4108 8998 4115 8998
4115 8987 4123 8986
TIME...MOT...LOC 0421Z 272DEG 20KT 4115 8988
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:52 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 12, 8:52 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 852 PM CDT Sat May 12 2018 .UPDATE... Issued at 852 PM CDT Sat May 12 2018 Updates have been sent this evening to account for an outflow boundary pushing southward through the I-72 corridor, reinforcing a sharp north-south temperature gradient and pushing it farther south than previously forecast. Have therefore decreased forecast low temperatures several degrees for areas along and north of I-72, a few degrees in northern portions of the forecast area, and very little for southern areas. Lows now range from lower 50s for Galesburg, Lacon, Peoria, to around 70 degrees well south of I-72, with areas across the middle of the area ranging from mid 50s to mid 60s. Corresponding changes to winds have been made as well, with breezy northeast winds north of the front, and light south winds on the southern side this evening. Otherwise, a strengthening low level jet is causing showers to form just northwest of this forecast area, and may cause scattered showers and thunderstorms to spread southeastward into areas from around Macomb to Bloomington northward overnight. Current forecast is on track with this trend so no changes needed in this respect. && .SHORT TERM...(This evening through Sunday) ISSUED AT 240 PM CDT Sat May 12 2018 A stationary front is draped across Central IL this afternoon, providing focus for the MCS that was moving through the Midwest this morning. Showers and thunderstorms moving across the Mississippi River slowly fell apart, with remnant showers moving through northern IL this afternoon. That same frontal boundary will become the focus throughout the forecast for showers and thunderstorms through the weekend and into next week. A stagnant weather pattern will result in periodic chances for showers as the front drifts back and forth, largely influenced by mesoscale features. The parallel flow aloft remains in place through midweek as well with the trough over the SWrn CONUS, and zonal flow throughout the eastern half of the country. Overnight tonight, the better chances for precip remain to the north, with the elevated front. Scattered showers cannot be ruled out entirely, but later in the evening. The southern half of the state remains dry as far as precip goes, though the continued southerly flow into the region is keeping the humidity up across the board. Models more persistent with stratus development in the overnight hours, but the reinforced BL RH with todays showers is setting up for patchy fog potential along the boundary with the calm winds, particularly if there is any clearing behind the cirrus, evident on sat imagery now. The RH may be displaced from the frontal location, but that will likely shorten the fog event more than completely eradicate the concern. Overnight clouds will move back in, and much warmer south of the boundary. Tomorrow will be very much more of the same. And while there is not anything immediately evident on sat imagery, cannot rule out chances for rain with that boundary in place and a deep low over the SW, pushing waves out into the Plains. Tomorrow, sunshine and continued southwesterly winds nudge the front back up to the north, keeping the max temps well above seasonal normals. .LONG TERM...(Sunday night through Saturday) ISSUED AT 240 PM CDT Sat May 12 2018 Forecast in the extended does not change much. The front remains in the region, occasionally drifting into Central IL...and steering any waves from the persistent low over the SW CONUS. For Central IL, that means several periods of low pops, south of the axis of greatest QPF. Precip forecast is actually generally around a half of an inch for ILX counties through the next few days. So far, ILX remains on the warm side of the front throughout the forecast, with highs above seasonal normals...and well above south of I-74 from GBG to BMI. With the southwesterly flow south of the front, moisture feeding into the region along with the warmer temps will push the Heat Index into the upper 80s/lower 90s in the afternoon through day 6. Although both the GFS and the ECMWF are both ejecting a weak wave midweek, the models look like they are seeing some convective feedback. This trend has maintained through the last few runs, and the wave is moving through that same feedback, resulting in a very messy, and likely erroneous QPF field. The midlevels are not changing thermally much at all and the drop in temps after Wed may be a bit misleading and overly influenced by widespread convection as well as climatology in the MOS. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 656 PM CDT Sat May 12 2018 A frontal boundary is stalled out just south of the central IL terminals this evening and is expected to lift slowly northward overnight, possibly reaching the vicinity of the I-74 corridor by morning. Areas of IFR and MVFR cigs can be expected in the vicinity of and north of the front. Winds north of the front are generally east to northeast, and winds south of the front are generally southerly but expected to turn more westerly by Sunday afternoon. Light and variable winds are possible near the front itself. Fog will be possible where rain fell earlier today, including KPIA and KBMI, and could result in IFR or worse visibility. Showers and thunderstorms will be possible, mainly north of the frontal boundary overnight, and will be most likely at KPIA-KBMI where have included VCTS starting 04-05Z and continuing until 12Z. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...37 SHORT TERM...HJS LONG TERM...HJS AVIATION...37
Hazardous weather outlook, May 12, 3:23 PM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 323 PM CDT Sat May 12 2018 ILZ027>031-036>038-041>046-053>057-063-131100- Champaign-Clark-Coles-De Witt-Douglas-Edgar-Fulton-Knox-Logan- Macon-Marshall-Mason-McLean-Moultrie-Peoria-Piatt-Stark-Tazewell- Vermilion-Woodford- 323 PM CDT Sat May 12 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible late tonight. A few of the stronger thunderstorms will be capable of producing small hail, frequent lightning, gusty winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... There will also be periodic chances of thunderstorms from Sunday through Midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040-047>052-061-062-131100- Cass-Christian-Cumberland-Menard-Morgan-Sangamon-Schuyler-Scott- Shelby- 323 PM CDT Sat May 12 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... There will also be periodic chances of thunderstorms from Sunday Night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ066>068-071>073-131100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 323 PM CDT Sat May 12 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... There will also be periodic chances of thunderstorms from Monday through Midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barker
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 62 min |
| May 13, 3:41 PM CDT | Special Weather Statement | ILX | Knox, Stark | 64 min |
| May 13, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Stark | 41 min |
| May 13, 4:21 PM CDT | Special Weather Statement | ILX | Woodford | 54 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.